Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

April 13, 2018Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 13, 2018, 3:20 PM CDT for Steele County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 3:20 PM CDT (20:20 UTC)
Expired
Apr 13, 2018, 3:45 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS83 KMPX 132020
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT FRI APR 13 2018

MNZ084-085-093-132045-
Steele-Waseca-Freeborn-
320 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...SOUTHERN
STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 320 PM CDT, a strong thunderstorm was located over Hartland, or 13
miles northwest of Albert Lea, moving northeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Richland, Ellendale, Hartland, Lemond, Hope and Steele Center. 

This includes the following highways...
 Interstate 35 between mile markers 25 and 35.
 U.S. Highway 14 between mile markers 166 and 167.

LAT...LON 4374 9350 4381 9361 4407 9339 4393 9311
TIME...MOT...LOC 2020Z 205DEG 34KT 4382 9350 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 13, 2:04 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 13, 2:04 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
204 PM CDT Fri Apr 13 2018

.Updated for 18Z Aviation Discussion...
Issued at 157 PM CDT Fri Apr 13 2018

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Fri Apr 13 2018

Surface analysis this morning shows a strengthening surface low
over central KS along a quasi-stationary frontal boundary
extending across nearly the entire lower 48, from central AZ
through KS across the Ohio Valley into New England. A dry line
extends south from the surface low through OK/TX. Meanwhile,
arctic high pressure is centered to the north of the front, over
southern Manitoba/Saskatchewan provinces. Aloft, a ridge axis
extends NW-SE from Alberta through the Dakotas to the Mid-
Mississippi River Valley. Immediately to the west of this axis, a
deep longwave trough is lumbering its way east across the Rockies
and as far south as the Four Corners region. All these features
will come together to form a powerful mid-latitude cyclone which
will produce significant winter weather across the WFO MPX
coverage area through the weekend.

While plenty of deep Pacific moisture has accompanied the deep
trough when it moved onshore earlier this week, the meridional
flow develop on the eastern fringe of the trough will allow an
efficient plume of Gulf of Mexico moisture to surge north into the
region, adding to the moisture in place available for the synoptic
features to utilize. The longwave trough will shift across the
Rockies today, with the main low offset to the west from the
surface low, allowing the surface low to deepen over the central
Plains and Mid-Mississippi River Valley through tomorrow morning.
With the low staying at relatively the same latitude due to the
surface frontal convergence feature along with the location of high
pressure to the north, this will temper the amount of convection
making it north of the IA/MN border. While the prospects of
appreciable severe weather is rather low, MUCAPE (even this
morning) is close to 1000 j/kg along the border. The lack of
additional instability will keep most storms tempered but some
storms could produce small hail (and potentially larger should
updrafts tap into the significantly colder air aloft). A Marginal
Risk of severe thunderstorms is placed into the far southern tier
of counties in MN for today into tonight. However, as alluded to
earlier, the larger concern will be the transition to wintry
precipitation later today into tonight.

Cold air advection will commence in earnest late this afternoon
into early this evening from north to south across the area. This
will occur while precipitation is falling over central MN so will
expect a transition to a rain/snow mix then all snow this evening
for much of central MN into northwest WI. The transition will take
on some icy precipitation for southern MN, especially southeastern
MN, where a slight warm layer aloft (potentially due to warm
frontogenesis in the 850-700mb later) will develop in advance of
the surface low. Minor to modest icing may well occur, mainly
southeast of an Eau Claire-Minneapolis-Mankato-Fairmont line.

As the low shifts east to near the KS/MO border by daybreak
Saturday morning, strong lift on multiple levels aloft will aid in
mod-heavy precipitation rates, most of which will be snow by
daybreak Saturday. Having snowfall rates of 1-2"/hour cannot be
ruled out by that time, especially with saturation highlighted in
the DGZ overnight and surface low temperatures in the middle to
upper 20s.

The other significant issue with this system: strong winds.
Sustained winds will increase to 20-30 mph with gusts upwards of
50 mph starting this afternoon and persisting through tonight over
much of western into southern MN. Winds this strong with the
significant snowfall rates expected tonight through Saturday
morning may easily create blizzard conditions in western through
southern MN. Have opted to add several counties in western MN into
the Blizzard Warning while maintaining the Winter Storm Warning
for much of central MN. The only questionable portion in central
MN the handful of counties from Douglas eastward to Kanabec. Snow
amounts will be much lower along with wind speeds. Have opted to
maintain those counties in the Winter Storm Watch due to continued
uncertainty. However, confidence has increased to the point where
all of the WFO MPX western WI counties have been upgraded to a
Winter Storm Warning.

The point cannot be stressed enough that this will be a
significant winter storm for mid-April with multiple winter
weather impacts, both from a travel standpoint and a health
standpoint, and will produce significant snow accumulations. The
snow will be of a high moisture content, meaning that it will be
quite heavy to shovel. The winds combining with the heavy snow
will make for blizzard conditions, particularly in western and
southern MN. The freezing rain expected in southeastern MN will
occur before a complete transition to snow, making for slippery
conditions. Residents and visitors are urged to pay attention to
winter weather watches, warnings and advisories.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri Apr 13 2018

The main concern in the long term is the continuing winter storm
affecting the area.

Latest model trends have been to slow the progression of the upper
circulation and therefore prolong the snow threat through much of
Sunday. Also, models trending a surge of heavier precipitation
moving through during the day Saturday as the upper circulation
pivots somewhat and main surge of moisture and enhanced forcing
lifts across the cwa. We have nearly 1 inch an hour snowfall rates
across the central CWA roughly from KRWF-KMSP-KCBG region during the
daylight hours. Also, some threat of elevated thunder with steep mid
level lapse rates and some elevated CAPE moving through mainly over
the southeast CWA Saturday morning. Will continue the slight chance
thunder that region. The mixed phase precipitation should be
transitioning to all snow across the southeast Saturday morning as
well as cooler air moves in and main upper trough exits to the east.
Strong northeast winds with gusts to 45 mph likely to the west and
south through the day Saturday continuing the blizzard threat to the
that region.

As the surface low exits to the southeast Saturday night and the
upper circulation moves east, we will likely see the continuation of
light snow across most of the eastern portion of the area. At the
moment, we have the warning's extending through 06z Sunday. This may
have to be extended into at least Sunday morning across west central
Wisconsin.

Following this system cooler conditions will remain. Some warming
occurs ahead of the next event Tuesday night into Wednesday night.
Some wet snow accumulation is also possible with this system as it
moves through. The 00Z ECMWF is more amplified with the upper trough
and is colder and is producing more significant accumulation. Will
have to monitor trends into early next week.  Still temepratures
remain some 10 to 15 degrees below normal by the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 157 PM CDT Fri Apr 13 2018

VFR/MVFR conditions will deteriorate to IFR/LIFR as snow develop
and wind increase. The potential for freezing rain has diminished.
There could be some sleet mixed in at times as the rain changes
over to snow. Taf sites north of I-94 will see less snow, while
areas in the southwest will have more snow and stronger winds.

KMSP...
VFR/MVFR conditions will deteriorate to IFR/LIFR as snow develop
and wind increase. The potential for freezing rain has diminished.
There could be some sleet mixed in at times as the rain changes
over to snow. It looks like there will be two rounds of heavier
precip. The first will be this evening through 06Z, and then there
should be a break as the snow band sags south before lifting
north again on Saturday late morning.

/OUTLOOK FOR KMSP/
Sun...IFR/MVFR with lingering snow. Wind N at 15G20 kts.
Mon...VFR. Wind NW 5-10 kts.
Tue...MVFR this -DZ possible. Wind SE at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 1 AM Saturday to 1 AM CDT Sunday for
     WIZ024-026-028.

     Winter Storm Warning from 7 PM this evening to 1 AM CDT Sunday
     for WIZ014>016.

     Winter Storm Warning from 10 PM this evening to 1 AM CDT Sunday
     for WIZ023-025-027.

MN...Winter Storm Warning from 1 AM Saturday to 1 AM CDT Sunday for
     MNZ076>078-083>085-092-093.

     Winter Storm Watch through late Saturday night for MNZ041>045.

     Winter Storm Warning from 7 PM this evening to 1 AM CDT Sunday
     for MNZ049>053-058-059-061.

     Blizzard Warning from 7 PM this evening to 1 AM CDT Sunday for
     MNZ047-048-054>057-064-065-073.

     Winter Storm Warning from 10 PM this evening to 1 AM CDT Sunday
     for MNZ060-062-063-066>070-075.

     Blizzard Warning from 10 PM this evening to 1 AM CDT Sunday for
     MNZ074-082-091.

&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, Apr 13, 1:55 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
155 PM CDT Fri Apr 13 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
155 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Rain will change over to a wintry mix with snow and blowing snow
out west. Winter storm Warnings and Blizzard warnings are in
effect. Major impacts are possible with this storm, especially in
southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will change over to a wintry mix with snow and blowing snow
out west. Winter storm Warnings and Blizzard warnings are in
effect. Major impacts are possible with this storm, especially in
southwest Minnesota.

The combination of additional snow and rainfall over frozen soil
will increase flood potential over the weekend into next week.
Some area rivers may reach bankfull by Sunday and minor flood
stage by midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Local storm report, Apr 13, 9:47 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             2 W ST. PETER           44.33N 94.00W
04/13/2018  E0.25 INCH       NICOLLET           MN   PUBLIC

            HAIL COVERING THE ROAD.

&&

AMK
Special weather statement, Apr 13, 10:14 AM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1014 AM CDT FRI APR 13 2018

MNZ069-070-077-078-131600-
Dakota-Rice-Goodhue-Scott-
1014 AM CDT FRI APR 13 2018

...LOTS OF SMALL HAIL WILL AFFECT DAKOTA...SOUTHEASTERN
SCOTT...NORTHWESTERN GOODHUE AND RICE COUNTIES...

At 1009 AM CDT, scattered thunderstorms were located across northern
Rice County, and moving northeast at 60 mph. As these storms moved
across southern Dakota, and northern Goodhue Counties, you can
expected lots of small hail, up to one half inch in diameter, to
cover the roads in a short period of time. This will create icy
roadways so slow down as you move across this area.

Locations impacted include...
Faribault, Northfield, Lakeville, Apple Valley, Cottage Grove, Inver
Grove Heights, Hastings, Rosemount, Farmington, Cannon Falls and
Lonsdale.

This includes the following highways...
 Interstate 35 between mile markers 56 and 80.
 U.S. Highway 61 between mile markers 101 and 104.

LAT...LON 4446 9353 4453 9353 4455 9359 4481 9304
      4479 9301 4477 9301 4478 9298 4452 9257
      4424 9340
TIME...MOT...LOC 1509Z 245DEG 51KT 4445 9340

JLT
Special weather statement, Apr 13, 12:36 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT FRI APR 13 2018

MNZ064-131815-
Yellow Medicine-
1236 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YELLOW MEDICINE
COUNTY...

At 1235 PM CDT, a strong thunderstorm was located near Hendricks, or
20 miles southeast of Clear Lake, moving northeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Granite Falls, Canby, Clarkfield, Porter, Spring Creek, Hazel Run,
Burr and St. Leo.

This includes the following highways...
 U.S. Highway 212 near mile marker 48.
 U.S. Highway 59 between mile markers 92 and 98.

LAT...LON 4480 9638 4481 9556 4463 9595 4463 9645
      4468 9646
TIME...MOT...LOC 1735Z 227DEG 43KT 4456 9636
Special weather statement, Apr 13, 1:21 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
121 PM CDT FRI APR 13 2018

MNZ064-073-131845-
Yellow Medicine-Redwood-
121 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 121 PM CDT, a strong thunderstorm was located near Milroy, or 15
miles east of Marshall, moving northeast at 55 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Echo, Belview, Vesta, Milroy, Lucan and Seaforth.

LAT...LON 4474 9544 4473 9541 4470 9538 4469 9532
      4466 9529 4467 9525 4464 9521 4438 9542
      4443 9560 4445 9560
TIME...MOT...LOC 1821Z 204DEG 47KT 4446 9548

ETA
Special weather statement, Apr 13, 3:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT FRI APR 13 2018

MNZ084-085-093-132045-
Steele-Waseca-Freeborn-
320 PM CDT FRI APR 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...SOUTHERN
STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 320 PM CDT, a strong thunderstorm was located over Hartland, or 13
miles northwest of Albert Lea, moving northeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Richland, Ellendale, Hartland, Lemond, Hope and Steele Center.

This includes the following highways...
 Interstate 35 between mile markers 25 and 35.
 U.S. Highway 14 between mile markers 166 and 167.

LAT...LON 4374 9350 4381 9361 4407 9339 4393 9311
TIME...MOT...LOC 2020Z 205DEG 34KT 4382 9350

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 9:34 PM CDTWinter Storm WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 24 more3 days
Apr 13, 8:26 AM CDTSpecial Weather StatementMPXBrown, Redwood64 min
Apr 13, 9:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan14 min
Apr 13, 10:14 AM CDTSpecial Weather StatementMPXDakota, Rice46 min
Apr 13, 11:15 AM CDTRiver Flood WarningMPXBrown48 hr
Apr 13, 12:36 PM CDTSpecial Weather StatementMPXYellow Medicine39 min
Apr 13, 1:21 PM CDTSpecial Weather StatementMPXRedwood24 min
Apr 13, 3:12 PM CDTWinter Weather AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 31 more57 hr
Apr 13, 3:57 PM CDTSpecial Weather StatementMPXFreeborn33 min
Apr 13, 6:24 PM CDTSpecial Weather StatementMPXMartin, Watonwan51 min
Apr 13, 6:44 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan31 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.